Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 2, NWS Memphis, TN

January 3, 20234 counties in Tennessee

NWS Memphis, TN issued this tornado warning at Jan 3, 2023, 2:56 AM CST for 4 counties in Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2023, 2:56 AM CST (08:56 UTC)
Expired
Jan 3, 2023, 3:30 AM CST
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Gibson County, TN, Henry County, TN, Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 82 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 10:11 PM CSTTornado WatchSPC5 hr
Jan 3, 2:56 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

550 
WFUS54 KMEG 030856
TORMEG
TNC053-079-131-183-030930-
/O.NEW.KMEG.TO.W.0002.230103T0856Z-230103T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
256 AM CST Tue Jan 3 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central Weakley County in west Tennessee...
  Northwestern Gibson County in west Tennessee...
  Southeastern Obion County in west Tennessee...
  West central Henry County in west Tennessee...

* Until 330 AM CST.
    
* At 256 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Rutherford, or 13 miles northwest of Trenton,
  moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Martin, Dresden, Kenton, Rutherford, Sharon, Cottage Grove, Latham,
  Palmersville, Yorkville, Matheny Grove, Sidonia, Hyndsver, Kimery,
  Ralston, Brundige, Pisgah, Tilghman, Tyson Store and Big Cypress
  Tree State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3639 8841 3606 8912 3617 8915 3650 8864
      3650 8854
TIME...MOT...LOC 0856Z 234DEG 46KT 3614 8907 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Schlessiger
2 follow-up statements
016 
WWUS54 KMEG 030913
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
313 AM CST Tue Jan 3 2023

TNC053-079-131-030922-
/O.CAN.KMEG.TO.W.0002.000000T0000Z-230103T0930Z/
Gibson TN-Obion TN-Henry TN-
313 AM CST Tue Jan 3 2023

...THE TORNADO WARNING FOR NORTHWESTERN GIBSON...SOUTHEASTERN OBION
AND WEST CENTRAL HENRY COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 AM CST for west
Tennessee.

LAT...LON 3633 8856 3619 8888 3626 8896 3628 8896
      3646 8870
TIME...MOT...LOC 0912Z 234DEG 46KT 3626 8887 

$$

TNC183-030930-
/O.CON.KMEG.TO.W.0002.000000T0000Z-230103T0930Z/
Weakley TN-
313 AM CST Tue Jan 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 AM CST FOR CENTRAL
WEAKLEY COUNTY...
    
At 312 AM CST, a severe thunderstorm capable of producing a tornado
was located over Sharon, or near Martin, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Martin, Dresden, Sharon, Latham, Matheny Grove, Ralston, Sidonia,
Pisgah, Hyndsver and Big Cypress Tree State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3633 8856 3619 8888 3626 8896 3628 8896
      3646 8870
TIME...MOT...LOC 0912Z 234DEG 46KT 3626 8887 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Schlessiger
545 
WWUS54 KMEG 030923
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
323 AM CST Tue Jan 3 2023

TNC183-030933-
/O.EXP.KMEG.TO.W.0002.000000T0000Z-230103T0930Z/
Weakley TN-
323 AM CST Tue Jan 3 2023

...THE TORNADO WARNING FOR CENTRAL WEAKLEY COUNTY WILL EXPIRE AT 330
AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 AM CST for west
Tennessee.

LAT...LON 3633 8856 3619 8888 3626 8896 3628 8896
      3646 8870
TIME...MOT...LOC 0923Z 234DEG 46KT 3633 8875 

$$

Schlessiger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jan 2, 11:59 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 2, 11:59 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1159 PM CST Mon Jan 2 2023

...New AVIATION...

.UPDATE...
Issued at 857 PM CST Mon Jan 2 2023

Radar is still fairly active this evening as we are in a lull in
action across the Mid South. The interesting thing now is seeing
if we will have any instability left for the front when it comes
through. We are losing instability and we are also fighting a good
area if rain across north Mississippi. This does not bode well for
further storm development later. As we look across central
Arkansas storms are developing but they have mostly been sub
severe. I think we will transition to more of a flood threat at
least this will become the main threat. Latest hi-res guidance
still suggests that convection should congeal into a line and
move across the Mid South later tonight into Tuesday morning. It
should reach the Mississippi River around 8 to 9Z and then will
move slowly through the area. We are still anticipating all modes
of severe weather...but I think the flood threat will by the main
issue going forward this evening.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 233 PM CST Mon Jan 2 2023

The latest KNQA radar sweep shows non-severe thunderstorms
lifting north along the I-40 corridor at this hour. This activity
has been largely elevated and remained sub-severe. However,
rainfall rates have rather efficient with 2 to 3 inch per hour as
seen on KNQA Dual-Pol. Behind this activity, GOES visible
satellite shows considerable clearing. This will help the
atmosphere recover a bit ahead of another batch of storms that is
progged to arrive around 4PM. All modes of severe weather will be
possible as the thermodynamic environment remains largely intact.
Any discrete cells will probably be of the low-topped variety and
could support a couple of tornadoes. These storms will lift north
across the region through 8 or 9PM.

We will see a lull for several hours as shortwave ridging occurs
downstream of the main trough over the Central Plains. This trough
will continue to maintain a negative tilt and help force a QLCS
into the Lower Mississippi Valley after midnight. The main threat
will be damaging winds and QLCS tornadoes as the LLJ intensifies.
There is also a risk of a few bowing segments in the line as shear
increases to 60 knots. This activity is expected to weaken a bit
overnight as it moves near the Mississippi River and the main
trough begins to lift north across the Northern Plains. This
slowing of the line will probably enhance the flash flood threat
along and west of the Mississippi River overnight. The current
flood watch covers this well.

The main trough will finally eject into the Mississippi Valley by
Tuesday afternoon and help push a cold front through the rest of
the Mid-South by tomorrow evening. A few strong to severe
thunderstorms are possible mainly east of the Mississippi River
tomorrow morning into the early afternoon hours with damaging
winds as the main threat. Thereafter, the cold front will push
through the region and cool temperatures back down into the 50s.

Dry conditions will persist across the Mid-South from Wednesday
through Friday as a ridge of high pressure builds in behind the
exiting trough. Temperatures will remain slightly below normal
through this period with highs in the 40s and 50s with lows near
freezing each night.

A surface low and associated cold front is expected to move into
the area this weekend with low chances for rainfall at this point.
Temperatures look to remain near normal through the extended
period.

AC3

&&

.AVIATION...
(06Z TAFS)
Issued at 1142 PM CST Mon Jan 2 2023

The main story for the next few hours is prevailing SHRA with
VCTS across the region. A wide swath of showers with embedded
thunderstorms will continue pushing across the area until a more
defined line of storms organizes well after midnight. As this
organized line passes overnight, a TEMPO group was added to all
sites for strong winds, reduced visibilities/ceilings, and TSRA.
Most guidance suggests MVFR CIGs through the night into tomorrow
morning; the HRRR looked a little too aggressive with low
ceilings. JBR may be the only site that has prolonged IFR CIGs.

South to southwesterly winds will start picking up overnight,
reaching 16-18 kt sustained with gusts up to 30 kt by midnight.
The TEMPO groups include stronger gusts from the southwest, which
has been observed at upstream sites over central AR as the
stronger storms move through. Winds should stay elevated for the
majority of the TAF period, finally diminishing again to 6-7 kt
around 00Z tomorrow. Pre-frontal southerly LLWS should also pick
up to ~45-50 kt around 2000 ft AGL. This LLWS should last until
around 12Z tomorrow. After FROPA tomorrow, conditions should
gradually improve to VFR from west to east starting after noon,
except for TUP. It looks like there may be some backbuilding
convection and low clouds toward the end of the period tomorrow
night; TUP may go back down to IFR for a few hours.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Tuesday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch until 6 AM CST Tuesday for MOZ113-115.

MS...Flood Watch until 6 AM CST Tuesday for MSZ001-002-007-008-
     010>012.

TN...Flood Watch until 6 AM CST Tuesday for TNZ001>004-019-020-
     048>051-088-089.

&&

PUBLIC FORECAST...MJH
AVIATION...CAD
Hazardous weather outlook, Jan 2, 4:05 AM CST, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CST Mon Jan 2 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CST Mon Jan 2 2023

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are expected this
afternoon into early Tuesday morning. In addition, 2-3 inches of
rain could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe thunderstorms are possible early Tuesday
morning with heavy rainfall also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday afternoon into
early Tuesday morning. Please relay any information about
observed severe weather to the National Weather Service in
Memphis.

In the hours before

Special weather statement, Jan 2, 11:55 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1155 PM CST Mon Jan 2 2023

ARZ049-058-030630-
Phillips AR-Lee AR-
1155 PM CST Mon Jan 2 2023

...Strong thunderstorms will impact portions of western Lee and
Phillips Counties through 1230 AM CST...

At 1155 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Palmer to St. Charles to
near De Witt. Movement was northeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marianna, Marvell, Elaine, White River National Wildlife Refuge,
Helena-West Helena, Lexa, Rondo, Aubrey, Watkins Corner, Lake View,
Lagrange, Jeffersonville, Wabash, Modoc, Haleside, Hoop Spur, Soudan,
Wycamp, Latour and Turkey Scratch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for eastern
Arkansas...and northwestern Mississippi.

&&

LAT...LON 3422 9106 3425 9108 3425 9106 3428 9108
      3433 9105 3434 9100 3447 9100 3447 9106
      3471 9105 3490 9064 3456 9065 3437 9075
      3436 9077 3428 9079 3427 9083 3423 9084
      3422 9089 3425 9093 3422 9093 3419 9109
TIME...MOT...LOC 0555Z 243DEG 53KT 3466 9111 3438 9111 3422 9128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 3, 12:29 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1229 AM CST Tue Jan 3 2023

ARZ036-048-049-058-MSZ001-007-030700-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-
1229 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of eastern Lee,
southeastern St. Francis, northeastern Phillips, southwestern
Crittenden, northwestern DeSoto and northern Tunica Counties through
100 AM CST...

At 1229 AM CST, Doppler radar was tracking a strong thunderstorm near
Marianna, moving northeast at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marianna, Hughes, Helena-West Helena, Edmondson, Horseshoe Lake,
Lexa, Anthonyville, Simsboro, Brickeys, Pinckney, Robinsonville,
Lagrange, Cody, Clack, Browns, Haleside, Commerce, Soudan, Beck and
Democrat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3487 9076 3516 9034 3504 9029 3504 9030
      3500 9031 3499 9026 3485 9020 3447 9078
TIME...MOT...LOC 0629Z 229DEG 58KT 3477 9066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, Jan 3, 1:07 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
107 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      1 NE CAMPBELL           36.50N 90.07W
01/02/2023                   DUNKLIN            MO   PUBLIC

            RESIDENTIAL STREETS COMPLETELY SUBMERGED
            WITH FLOODWATERS UP TO THE TOP OF CAR TIRES
            IN CAMPBELL.

&&
Local storm report, Jan 3, 1:10 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
110 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       1 ENE PIGGOTT           36.39N 90.19W
01/02/2023  M5.50 INCH       CLAY               AR   COCORAHS

            COCORAHS OBSERVER REPORTED 5.5 INCHES OF
            RAIN IN THE GAUGE STARTING AT 5PM THROUGH
            10PM IN PIGGOTT, AR.

&&
Local storm report, Jan 3, 1:42 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
142 AM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     TSTM WND GST     1 W MIDTOWN MEMPHIS     35.14N 90.00W
01/03/2023  M60 MPH          SHELBY             TN   PUBLIC

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:04 AM CSTAreal Flood AdvisoryMEGShelby3 hr
Jan 3, 3:28 AM CSTFlash Flood WarningMEGFayette, Shelby, Tipton6 hr
Jan 3, 3:44 AM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Henry46 min
Jan 3, 3:56 AM CSTFlash Flood WarningMEGCarroll, Gibson, Henry, Weakley5 hr
Jan 3, 4:01 AM CSTFlash Flood WarningMEGCrockett, Fayette, Gibson, Haywood, Lauderdale, Madison and 1 more5 hr
Jan 3, 5:32 AM CSTSevere Thunderstorm WarningMEGShelby43 min
Jan 3, 6:28 AM CSTSevere Thunderstorm WarningMEGHardeman18 min
Jan 3, 6:40 AM CSTSevere Thunderstorm WarningMEGChester, Hardeman, Madison13 min
Jan 3, 8:33 AM CSTRiver Flood WarningMEGObion, Weakley11 hr
Jan 3, 8:33 AM CSTRiver Flood WarningMEGDyer, Gibson, Obion25 hr
Jan 3, 8:35 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale6 days
Jan 3, 8:57 AM CSTAreal Flood WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton3 hr
Jan 3, 9:13 AM CSTRiver Flood WarningMEGFayette, Shelby23 hr
Jan 3, 9:37 AM CSTSevere Thunderstorm WarningMEGHardin38 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.